Back to Ask the Diabetes Team Ask the Diabetes Team

From Boston, Massachusetts, USA:

About a week ago, my 16 year old son died 10 hours after returning with me from a trip to Peru. He was a model of diabetes control and had a few seizures. The last one about 11 months ago and of little consequence the next morning. I have had type 1 diabetes for 46 years and am in virtually perfect health. The autopsy found nothing, and it could be not associated with diabetes. He had taken a drug called mefloquine, as prescribed, for malaria prevention six hours before he died.

I can find virtually nothing on death and hypoglycemia for adolescents with diabetes. So where does one look? Someone told me that "dead-in-bed" syndrome occurs with statistically greater frequency in adolescents with diabetes than in adolescents who don't have it. Do you know anything about this? Do you have any thoughts or information?


Sincere condolences for the death of your son. I suppose this could indeed be dead in bed syndrome. I think you should be certain that a forensic pathologist reviewed the autopsy findings.


Additional comments from Dr. Donough O'Brien:

I know nothing about antimalarials like mefloquine but the following reference might help you get started. See Sudden Death in a Traveler Following Halofantrine Administration -- Togo, 2000 from the CDC. There are several accounts of sudden death following halofantrine which seems to have a similar action.


Additional comments from Dr. Tessa Lebinger:

First of all, I'd like to offer you and your family my condolences on the tragic death of your son. I'd like to add one more comment/suggestion to those already offered by other members of the Diabetes Team.

Unfortunately nothing will bring back your son and you may never know the exact cause of his death. You might want, however, to exclude a cause unrelated to either his diabetes or any medication he may have been on that could run in families. An often unlooked, familial cause of sudden death during sleep in teenagers and young adults is the prolonged QT syndrome. This is an abnormality in cardiac rhythmn that can usually be diagnosed with an EKG (I am not a cardiologist so I do not know the details of diagnosis). It can cause an irregular heart beat (arrhythmia), often during sleep or with exercise which can lead to sudden death. An autopsy will not reveal any abnormality. Some individuals will have had preceding episodes of passing out or seizures, but sometimes the first symptom is sudden death. It is an autosomal disorder meaning that if your son did have this abnormality, one of his parents probably also has the abnormality and if he has any siblings, each one has a 50 percent chance of having the abnormality.

When someone has diabetes, it is common to blame all other medical problems on diabetes (including seizures felt to be due to low blood sugar). People with diabetes, can also have problems that affect others without diabetes including seizures from other causes. Unfortunately, nothing will bring back your son and whether or not you learn the cause of his death, his life should be judged by the kind of person he was and how he lived his life, not by how he died. Of course, it makes a tragic situation even harder to cope with not to know the cause of his death. You do, however, want to make sure there are no other family tragedies. If this cause of his death has not been considered yet, I would discuss it with one of your family physicians and consider cardiac evaluations at least for both parents to start with. There is medical treatment available for this disorder to prevent life threatening arrhythmias.

If you want to read an excellent synopsis of this syndrome with references, I would suggest you read the summary on the OMIM (Online Mendelian Inheritance in Man) website at LONG QT SYNDROME 1.


[Editor's comment: There are scattered reports of death following use of antimalarials such as mefloquine. The Medication Guide for mefloquine as well as the article Dr. O'Brien quotes below discuss an interaction of halofantrine and mefloquine. WWQ]

[Editor's comment: My sincere sympathies as well. Perhaps the information in The Dead in Bed Syndrome might be of some help. SS]

Original posting 3 Sep 2003
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.